Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 86, NWS Mobile, AL

May 31, 2014Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 31, 2014, 4:21 PM CDT for Okaloosa County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2014, 4:21 PM CDT (21:21 UTC)
Expired
May 31, 2014, 4:45 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 79 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS54 KMOB 312121
SVRMOB
FLC091-312145-
/O.NEW.KMOB.SV.W.0086.140531T2121Z-140531T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
421 PM CDT SAT MAY 31 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 445 PM CDT

* AT 418 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
  SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED NEAR
  CRESTVIEW...OR 6 MILES EAST OF BAKER...AND MOVING NORTHWEST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRESTVIEW...          BAKER...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 51 AND 56.

LAT...LON 3069 8661 3080 8679 3094 8679 3100 8673
      3100 8671 3082 8648
TIME...MOT...LOC 2122Z 130DEG 14KT 3078 8660

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 PM CDT, 31 minutes earlier.

Area forecast discussion, May 31, 3:50 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CDT SAT MAY 31 2014

.SHORT TERM [TONIGHT AND SUNDAY]...DEEPLY-REFLECTED UPPER LOW WHICH
HAS DOMINATED OUR WEATHER PATTERN THIS PAST WEEK CONTINUES TO FILL
EVER SO SLIGHTLY THROUGH THE PERIOD WHILE MOVING MORE TO THE WSW TO
BE LOCATED OVER NW GLFMEX TOMORROW. THE COMBINATION OF THE CLOSED
UPPER HIGH OVER THE OHVLY REGION AND THE AFOREMENTIONED LOW IS
CREATING AN OBVIOUS 'REX BLOCK' TYPE OF PATTERN...HENCE THE
PERSISTENCE. AS THE UPPER HIGH MOVES TO THE MID-ATLANTIC OVER NEXT
DAY...IT RE-ENFORCES SFC HIPRES OVER SAME REGION TO BUILD SWWD WITH
AN INITIAL BACKDOOR COLD FRONT TYPE OF FEATURE. THE BUILDING SFC
HIPRES ENHANCES LOW LEVEL CONVERGENCE ON ITS LEADING EDGE TOMORROW
AFTERNOON AS IT MOVES AROUND THE SRN APPALACHIAN MTNS AND INTO THE
CENTRAL GLF COAST REGION'S VERY MOIST (1.85-2.0" PWAT) AND SOMEWHAT
UNSTABLE (MLCAPES AOB 1000 J KG-1) AIRMASS.  WITH EXCEPTION OF SFC
LAYER...LAPSE RATES ARE NEAR MOIST-ADIABATIC AND SATURATED.  NOT
ONLY WILL SHOWERS AND ISOLD THUNDER BE ENHANCED OVER WRN SECTIONS OF
OUR AREA DUE TO THE UPPER LOW'S INFLUENCE...BUT NOW ALSO OVER THE
EAST AS THE AFOREMENTIONED EVOLUTION PLAYS OUT TOMORROW AFTERNOON.
WILL RIDE WITH THE LIKELY POPS TOMORROW AND FORECAST MAX TEMPS ONCE
AGAIN BELOW FORECAST GUIDANCE. MOST AREAS WILL STRUGGLE TO SEE 'NEAR
85 DEG(F).' SUNDAY SHOULD BE WETTER THAN TODAY . OVERNIGHT LOWS ARE
RUNNING A TAD ABOVE GUIDANCE AND WILL CONTINUE THIS TREND. THE
EFFECT OF WATER-LOADING (CERTAINLY NOT EVAPORATION) HAS BEEN
PRODUCING SOME SURPRISINGLY STRONG DOWNDRAFTS THE PAST FEW
AFTERNOONS FROM RATHER SHALLOW SHOWERS AND THUNDERSTORMS. THIS
TRENDS WILL CONTINUE AGAIN TOMORROW AFTERNOON...SO ISOLD WIND GUSTS
TO 35-50 MPH CAN BE EXPECTED. WITH TREES IN FULL FOLIAGE AND
EXCEEDINGLY WET GROUNDS...SOME UPROOTING MAY OCCUR WITH SUB-SEVERE
WIND GUSTS AS WE HAVE OBSERVED IN RECENT PAST WET SUMMERS. /23 JMM

&&

.LONG TERM [MONDAY THROUGH SATURDAY]...SURFACE HIGH PRESSURE WILL
RIDGE WESTWARD FROM THE WESTERN ATLANTIC ACROSS THE CENTRAL GULF
COAST THOUGH THE WEEK. MEANWHILE...AN UPPER RIDGE ACROSS THE
SOUTHERN PLAINS WILL GRADUALLY BUILD EASTWARD. ABOVE CLIMO RAIN
CHANCES CONTINUE ON MONDAY AS A BROAD WEAKNESS ALOFT REMAINS OVER
THE AREA. POPS RETURN TO MORE SUMMERLIKE PATTERN THROUGH THE
REMAINDER OF THE WEEK WITH ISOLATED TO SCATTERED AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS. AS RAIN CHANCES DECREASE...TEMPS
WILL WARM TO BACK ABOVE CLIMATOLOGICAL LEVELS THROUGH THE END OF THE
WEEK. /13

&&

.AVIATION [31.18 UTC TAF ISSUANCE]...PERSISTENCE WILL BE THE RULE
THIS TAF PERIOD. OCNL MVFR CIGS FOR REMAINDER OF THIS AFTERNOON AND
AGAIN TOMORROW MORNING AS DOMINANT UPPER LOW CONTINUES TO FILL AND
MOVE WWD AWAY FROM REGION. WITH EACH PASSING SHOWER THIS AFTERNOON
EXPECT LOCALIZED WIND GUSTS TO 25 KT WITH VRBL WINDS...OTHERWISE
OUTSIDE OF LOCALIZED THUNDERSTORM AREAS A PERSISTENT E TO SE WIND
FLOW PREVAILS NEAR 10 KT...WITH OCCASIONAL GUSTS TO 15 KT. ONLY
ISOLD STORMS WILL BRING IFR (CIG AND VSBY IN HEAVY RAIN) CONDITIONS
BRIEFLY TO ANY ONE TERMINAL AND THIS WOULD BE THROUGH 01.01 UTC AND
FROM 01.14-18 UTC TOMORROW MORNING. /23 JMM

&&

.MARINE...MAIN MARINE HAZARDS THIS PERIOD WILL BE SCATTERED
THUNDERSTORMS THROUGH THE PERIOD THAT WILL CAUSE SUDDEN SQUALLS OF
35 KNOTS OR MORE LOCALLY AND FREQUENT CLOUD TO SURFACE LIGHTNING. BE
PREPARED WHEN YOU VENTURE OUT AND KNOW WHERE THUNDERSTORMS ARE
LOCATED AND ALSO WHERE THEY ARE MOVING TO.  OTHERWISE...WINDS
PERSIST FROM AN EASTERLY TO SOUTHEASTERLY DIRECTION MOST OF THE
PERIOD EXCEPT WHEN SURFACE HIGH PRESSURE BUILDS TOMORROW.  SEAS
BUILD SUNDAY NIGHT AND MONDAY NIGHT DUE TO THE SETUP OF A STRONGER
EASTERLY TO SOUTHEASTERLY FETCH. WINDS AND SEAS SUBSIDE AGAIN ON
TUESDAY THROUGH THE END OF THE WEEK. /23 JMM

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  85  70  84  70 /  50  60  40  50  30
PENSACOLA   72  85  72  83  73 /  50  60  40  50  30
DESTIN      72  84  71  82  74 /  50  60  50  50  30
EVERGREEN   67  84  68  84  67 /  40  60  50  40  30
WAYNESBORO  67  84  68  85  67 /  40  60  40  50  30
CAMDEN      67  84  67  84  67 /  40  60  50  50  30
CRESTVIEW   67  85  68  86  68 /  50  60  50  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT MONDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...

FL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT MONDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 31, 3:00 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT SAT MAY 31 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-011200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
300 PM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

STRONG THUNDERSTORMS DIMINISH OVERNIGHT AND REDEVELOP TOMORROW
AFTERNOON. ISOLATED WIND GUSTS SUNDAY AFTERNOON MAY BE A BIT
STRONGER AND WILL PRODUCE 40 TO 50 MPH WIND GUSTS LOCALLY. WITH VERY
WET GROUND CONDITIONS AND TREES IN FULL FOLIAGE...SOME TREES MAY BE
UPROOTED BY NON-SEVERE THUNDERSTORM WINDS.

ALONG THE BEACHES...THE RISK FOR DANGEROUS TO POTENTIALLY DEADLY RIP
CURRENTS WILL REMAIN HIGH THROUGH SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY EVENING THROUGH FRIDAY

SCATTERED STRONG THUNDERSTORMS POSSIBLE EACH AFTERNOON NEXT WEEK.
SOME STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH EACH
AFTERNOON ALONG WITH CLOUD TO GROUND LIGHTNING AND DOWNPOURS THAT
WILL CAUSE PONDING OF WATER IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.

GMZ630>635-650-655-670-675-011200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
300 PM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT AND SUNDAY

WIND...WAVES AND SEAS LOCALLY HIGHER IN AND NEAR MARINE STORMS.
VISIBILITY REDUCED TO LESS THAN A MILE AT TIMES IS POSSIBLE WITH THE
PASSAGE OF STRONGER STORMS AND RESULTANT HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY EVENING THROUGH FRIDAY

SEAS BUILD SUNDAY NIGHT CONTINUING INTO MONDAY NIGHT DUE TO
A LONGER FETCH OF EASTERLY WINDS.

WIND...WAVES AND SEAS LOCALLY HIGHER IN AND NEAR MARINE STORMS.
VISIBILITY REDUCED TO LESS THAN A MILE AT TIMES IS POSSIBLE WITH THE
PASSAGE OF STRONGER STORMS AND RESULTANT HEAVY RAINFALL.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:20 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa115 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.